High Wind, Guadalupe Mountains of Culberson County
- When
- October 21, 1:38 AM MST to 7:38 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
High, westerly winds occurred in the Guadalupe Mountains due to strong mid level winds within westerly flow aloft ahead of an approaching upper trough.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High, westerly winds occurred in the Guadalupe Mountains due to strong mid level winds within westerly flow aloft ahead of an approaching upper trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 1:10 AM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 310 AM CDT Sat Oct 21 2017 .DISCUSSION... Temperatures will see-saw between warm and cool this weekend, and through next week, as a series of deep ua troughs expand over the central U.S. then head eastward. After this afternoon/evening, rain chances will be almost nil through most of the week. A large upper trough will dig/expand over the central CONUS today with the base of same dipping over West Texas this afternoon. This feature will prevent a low level thermal ridge from being moreso over the area, but southwest to west, downslope winds will aid temperatures rising around 10 degrees above normal, Height/surface pressure falls will back low level winds and keep some low level moisture over the eastern Permian Basin/Lower Trans Pecos, so will include a slight chance of thunderstorms there late this afternoon/ evening. Mid level lapse rates are not particularly steep, only moist adiabatic, but SBCape of at least 1500 J/Kg and 0 to 6km Bulk Shear of 35-40kt could produce a strong, if not borderline severe, storm or two. Any thunderstorms that develop will likely move east fairly rapidly. Dry air will invade the region behind a cold front tonight and stay over the region through mid next week. Highs Sunday will end up being a few degrees below normal. An upper ridge will begin to take the place of the eastbound ua trough Monday, so temperatures will rise a few degrees above normal. The same ua trough which headed east will be reinvigorated by a strong shortwave trough and end up as a large cutoff low over the Midwest. The westward expansion of the ua trough will be great enough to send another cold front through the region Tuesday. Temperatures will return to normal levels Wednesday, before jumping above normal again Thursday ahead of the next ua trough. Current model trends indicate this next ua trough will dig southward aggressively over the central U.S. and bring the coldest air of the Fall season Friday and Saturday. Precipitation chances do not look favorable, but northern portions of the forecast area could have a freeze Saturday morning. Stay tuned. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 86 49 72 46 / 10 10 0 0 Carlsbad 83 45 72 43 / 0 0 0 0 Dryden 87 55 81 50 / 20 20 0 0 Fort Stockton 88 50 73 51 / 0 10 0 0 Guadalupe Pass 75 47 66 50 / 0 0 0 0 Hobbs 76 41 69 42 / 10 10 0 0 Marfa 82 39 71 35 / 0 0 0 0 Midland Intl Airport 87 49 73 47 / 0 10 0 0 Odessa 86 49 73 48 / 0 10 0 0 Wink 89 46 72 43 / 0 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/67
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 245 AM CDT Sat Oct 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 245 AM CDT Sat Oct 21 2017 /145 AM MDT Sat Oct 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Strong to severe thunderstorms are possible this afternoon and evening across the eastern Permian Basin and Lower Trans Pecos. The main threats with these storms will be strong winds and hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719576, 719585, 719577.